Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 21, 2023, 3:24 PM MDT for Logan County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 3:24 PM MDT (21:24 UTC)
- Expired
- Jun 21, 2023, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:23 PM MDT | FLASH FLOOD | 3 Ese Pawnee Pass, CO | County road 17 closed south of 14. |
| Jun 21, 6:23 PM MDT | FLASH FLOOD | 3 Ese Pawnee Pass, CO | County road 17 closed south of 14. |
| Jun 21, 6:23 PM MDT | FLASH FLOOD | 3 Ese Pawnee Pass, CO | County road 17 closed south of 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 179 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.0
The text
As transmitted.
698
WGUS55 KBOU 212124
FFWBOU
COC075-220030-
/O.NEW.KBOU.FF.W.0038.230621T2124Z-230622T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
324 PM MDT Wed Jun 21 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Northwestern Logan County in northeastern Colorado...
* Until 630 PM MDT.
* At 324 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. The expected rainfall rate is 1.5 to 2 inches in
1 hour. Additional rainfall amounts of 1 to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Western Sterling, North Sterling Reservoir, Logan Corners, Padroni
and Pawnee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, country roads, farmland along creeks, and other
low lying areas.
&&
LAT...LON 4091 10338 4080 10357 4064 10357 4057 10333
4062 10324 4069 10319 4080 10310 4095 10320
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
HeavenerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 11:58 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 21, 11:58 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1158 AM MDT Wed Jun 21 2023 .UPDATE... Issued at 1140 AM MDT Wed Jun 21 2023 The forecast is performing well with only minor updates this morning. There was some surprise fog and stratus over our northern plains this morning, which impacted visibility in some areas (especially around Fort Morgan). Conditions started improving soon after sunrise, but a more northerly wind ended up bringing that layer south over much of the urban corridor and KDEN. Fortunately, there was much less impact from the layer in these locations and it has since been breaking up quickly. The 12Z synoptic analysis shows troughing to our northeast and ridging to our south, and another upper low over the Southeast, which together form an omega block over the CONUS. There is southwesterly flow aloft over Colorado. Looks like there was another little disturbance late night/early morning, with minimal impact. Surface analysis put a shallow, weak front over our border with Wyoming, and winds turned northwesterly then around northeasterly behind it. Models are coming to better consensus about the situation this afternoon and evening. Forecast soundings exhibit "loaded gun" characteristics, with high instability above some convective inhibition above good heat and moisture. It looks like there will be sufficient heating in spite of the low clouds this morning, which must have broken up enough and soon enough. ACARS soundings show the cap and already significant CAPE, and models seem to generally agree on breaking the cap around 21Z. CAMs have widespread and strong convection through the evening and into the night. There is great moisture in place, dew points over 60 F up against the foothills, and over 70 F out at the northeast corner of the plains. There is moisture rich outflow coming in from convection to our east this morning. If the cap breaks mid-afternoon as it looks to, there will be widespread severe storms and all hazards are possible. We have been upgraded to enhanced hail threat by SPC, and a Tornado Watch is almost certain. Also, we issued a Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek) Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. && .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Wed Jun 21 2023 Stratus and fog have pushed into the eastern half of the plains again this morning. It is be more extensive in coverage than is was yesterday morning. Dew point temperatures are in the upper 50s to mid 60s F over the eastern 2/3rds of the plains currently. Winds across the CWA are light and variable early this morning. Some of the models keep the low cloudiness in for a good part of the morning past sunrise. Models keep the weak/moderate southwesterly flow aloft over the CWA today and tonight. There is weak upward vertical velocity noted on the QG Omega fields today and tonight. Models keep fairly deep upslope in place most of the day and tonight. There is a cold front expected to push into the CWA this evening which will keep upslope going behind it. For moisture, precipitable water values are in the 0.60 to 1.20 inch range over most of the plains into the foothills late day today and tonight. The mountains have about 0.50 inch in place. PWs come up a bit overnight for the plains and foothills. Many of the models are showing significant CAPE this afternoon over the plains. Some of the models have CAPE values in excess of 3000 J/kg of mixed layer CAPE over the eastern plains. Soundings show pretty good directional shear but wind speeds are fairly weak. SPC's Day 1 Convective Outlook puts most of the CWA's plains in the "slight risk" of severe storms. Will go mainly with "scattered" and "likely" pops for the CWA from the divide eastward late this afternoon, transitioning further eastward into the plains well past midnight tonight. For temperatures, today's highs are 0-1 C cooler than yesterday's highs. .LONG TERM...(Thursday through Tuesday) Issued at 430 AM MDT Wed Jun 21 2023 Similar pattern for Thursday with above normal moisture in place and weak synoptic ascent another incoming wave. The airmass will be cooler, although some breaks in the clouds into the afternoon will allow marginal instability to develop with MLCAPE values 600-800 J/kg. This will support scattered showers and thunderstorms first developing over the high country in the afternoon. There is still some question on progression/development of convection onto the adjacent plains. Model soundings indicate some stability/capping which would act as a limiter. The timing and progression of Weds/Weds night's convection will likely play a role in this. There is a case where the environment doesn't rebound as well due to residual showers/cloud cover from convection from the previous evening. If things do make it off the higher terrain, a few severe storms will be supported. Shear will be sufficient given moist east surface flow veering to southwest in profiles on the plains (0-6km bulk shear 25-35 kts). Threat with any severe storms would be hail and wind. Friday, a shortwave trough lifts across the northern Rockies. Most of the upper level support will likely remain to the north of Colorado, but can't rule out some moisture and daytime destabilization to bring low chances for scattered showers/storms north of I-70. A mid-level jet moves into the region Friday as well which will result in breezy conditions when winds mix out in the afternoon hours. With drying already taking place in the high country, this may pose a threat for elevated to critical fire weather conditions for the mountains valleys and South Park. For the weekend, there is a general consensus for weak ridging to gradually build in from the south, eventually trending flow aloft more zonal. This will trend conditions drier and warmer. Threat for elevated to areas of critical conditions continues over the weekend. This large- scale pattern will likely persist into early next week with a few weak waves over the top of the ridge. Ensemble means indicate potential for highs in the upper 80s to low 90s across the plain/urban corridor by mid-week next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jun 21 2023 Expect MVFR and maybe IFR conditions with storms and showers this afternoon and evening, maybe into the night. Cloud bases very likely below 6000 feet much of the evening and night. Widespread thunderstorms are likely by late afternoon and should last through the evening, with impacts well into the night. Weak drainage winds were quickly replaced by northerly winds this morning, which brought low clouds over KDEN. Cloud bases are rising and there was little impact to visibility, and those conditions should continue to improve. Winds are coming around easterly and should continue to come around southeasterly for the afternoon and evening. Do not expect drainage winds tonight. && .HYDROLOGY... Issued at 430 AM MDT Wed Jun 21 2023 There will be a limited threat of flash flooding late this afternoon through late tonight for the plains and for the alpine burned areas too, especially Cameron Peak. The highest QPF on the various models, is over the eastern half of the plains and over the Palmer Divide. Amounts do not look excessive enough to warrant a Flash Flood Watch at this time. The various flood advisories for the South Platte, Cache La Poudre and Colorado Rivers will continue as is. Above normal moisture in place for Thursday with marginal instability to support afternoon/showers and thunderstorms. Storms may be capable of producing brief heavy rainfall. This will pose a limited risk for flash flooding over the burn areas, mainly Cameron Peak. Storm motions should be high enough to prevent stationary or very slow moving storms. Friday through the weekend, conditions trend warmer and drier. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM MDT this evening through late tonight for COZ041-045>047-049. && UPDATE...EJD SHORT TERM...RJK LONG TERM....Mensch AVIATION...EJD HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jun 21 2023 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms are forecast today for much of the forecast area by late this afternoon continuing this evening and even later tonight further east over the plains. It is looking more likely that some of the storms will produce large hail, strong winds, heavy rainfall, and possibly tornadoes mainly over the plains and mainly during this evening. There is also a limited threat of flash flooding over the alpine burned areas through mid evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Thursday with a chance for a few strong to severe storms on the plains with hail and gusty winds. There is a limited threat for flash flooding over the Cameron Peak burn area. Additionally, storms and showers may produce heavy rainfall causing poor drainage areas and saturated soils to flood across the plains Thursday. A warmer and drier pattern will begin late Friday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of severe weather or flooding.
In the hours before
Special weather statement, Jun 21, 1:48 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Denver CO
148 PM MDT Wed Jun 21 2023
COZ048-212030-
Logan County CO-
148 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of north central Logan
County through 230 PM MDT...
At 148 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado near Padroni,
or 9 miles north of Sterling, moving north at 5 mph.
HAZARD...Landspouts possible.
SOURCE...Trained weather spotters.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Iliff, Peetz, North Sterling Reservoir and Padroni.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.
&&
LAT...LON 4100 10285 4064 10310 4069 10333 4100 10319
TIME...MOT...LOC 1948Z 192DEG 5KT 4075 10314
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DANIELSONSpecial weather statement, Jun 21, 1:56 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Denver CO
156 PM MDT Wed Jun 21 2023
COZ038-042-048-212045-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
156 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of northeastern Weld
and northwestern Logan Counties through 245 PM MDT...
At 156 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado 5 miles southwest of
Westplains, or 25 miles northwest of Sterling, moving north at 15
mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Northern Sterling, Grover, Keota, Padroni, Westplains, Hereford,
North Sterling Reservoir and Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.
&&
LAT...LON 4064 10309 4062 10373 4076 10458 4100 10460
4100 10317
TIME...MOT...LOC 1956Z 175DEG 13KT 4083 10359
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DANIELSONLocal storm report, Jun 21, 2:06 PM MDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
206 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Landspout 5 SSW Padroni 40.71N 103.21W
06/21/2023 Logan CO Storm Chaser
Brief Landspout lasted two minutes.
&&Local storm report, Jun 21, 2:11 PM MDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
211 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Hail 2 E North Sterling Rese 40.79N 103.24W
06/21/2023 M1.75 inch Logan CO Law Enforcement
&&Local storm report, Jun 21, 3:00 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
300 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Hail 1 S Sterling 40.65N 103.22W
06/21/2023 M2.00 inch Logan CO Trained Spotter
&&
ADLocal storm report, Jun 21, 3:04 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
304 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Tornado 5 SSW Padroni 40.71N 103.21W
06/21/2023 Logan CO Storm Chaser
Corrects previous landspout report from 5
SSW Padroni. Brief Landspout lasted two
minutes.
&&
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:32 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 20 hr |
| Jun 21, 1:17 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| Jun 21, 1:48 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Jun 21, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
| Jun 21, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jun 21, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 23 min |
| Jun 21, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 19 min |
| Jun 21, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Jun 21, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 33 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 21, 3:33 PM MDT | Tornado Warning | BOU | Logan | 27 min |
| Jun 21, 3:38 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 21, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jun 21, 3:51 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 24 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jun 21, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jun 21, 4:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| Jun 21, 4:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 21, 4:21 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| Jun 21, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 23 min |
| Jun 21, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jun 21, 4:37 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 4:42 PM MDT | Flash Flood Warning | BOU | Morgan, Washington | 3 hr |
| Jun 21, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jun 21, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 29 min |
| Jun 21, 4:47 PM MDT | Tornado Warning | BOU | Morgan, Weld | 28 min |
| Jun 21, 4:54 PM MDT | Tornado Warning | BOU | Washington | 21 min |
| Jun 21, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 38 min |
| Jun 21, 5:10 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| Jun 21, 5:13 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| Jun 21, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 44 min |
| Jun 21, 5:25 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| Jun 21, 5:27 PM MDT | Tornado Warning | BOU | Morgan, Washington | 33 min |
| Jun 21, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 21, 5:41 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| Jun 21, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 30 min |
| Jun 21, 5:52 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 36 min |
| Jun 21, 5:59 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.